Lung Cancer that spread to the brain - fits?
In September 2011 my mom was diagnosed with stage 3 NSCLC. There were a few lumps on her lungs and the lymph node.
They treated with three lots of chemo and lots of radiotherapy. The results of which were that it was gone from the lymph nodes and shrunk the cancer on the lungs. Something did show up on the adrenal gland but they were unsure what it was.
A few months later (March 2012) she started to get headaches. Scan showed that it had spread to the brain in four different places. The only option was radiotherapy to the brain which would not cure, only extend life. My mum decided not to do this - she saw how bad the therapy can be and decided against it. The oncologist gave her 3-6 months but this is of course the blanket time given in such situation and not an accurate indication. She accepted this and she was prescribed steroids for the brain swelling.
At first she was normal but over the course of a few months she started to get weak. It was hard to get up and she needed help to walk.
Often she would get up and do things herself and then just black out. The resulting falls would be pretty bad - she would basically be unconscious for a minute (pupils dilated) before coming around.
Even walking short lengths she would need to stop and often have to be fully held up while she had a 'wobble'. They would like to have her into the hospital for a few days to look into some anti-epilepsy medicine (difficult because she has a sister who is fully alternative medicine and disagreed even with the chemo).
She would have a fit (well, a blackout really) and not even remember it two minutes later despite me having to lower her to the floor.
A few questions:
- Are these wobbles and blackouts the fits I hear about or are these nothing in comparison to what is coming? I think I was expecting full on fits like epileptics would have.
- What's the name of the anti epilepsy medicine that is typically prescribed in this situation? Apparently it's hard to get the dosage right and can have some bad side effects. It also may be administered by injection to begin with (this is why they wanted her in for a few days of observation).
- I know it's a wide subject but what's the general consensus on alternative medicine? Her sister is always talking about going to mexico to do x, getting pills from country y, some kind of light therapy for $20k in country z.
- Her wobbles and blackouts mostly happen after long periods of sitting down. is there a reason for this such as blood pressure? Is there anything to reduce the impact of standing after sitting? i have her doing a few little exercises and test stand ups before trying to move.
Thanks for your input
I am so sorry to read about your mum's diagnosis.
I am going to move this to the lung cancer forum.
Regarding alternatives..so many have been proven to not do a thing and so many people in desperation to find cure spend a fortune on them.
My advice would be to google the cure name and review..eg macrobiotic diet review.
This may be helpful.
Aussie, age 59
1987 CIN 111. Cervix lasered, no further problems.
Years of pain, bleeding, women's plumbing problems. TV ultrasound, tests, eventual hysterectomy 2007, fibroids in lining of Uterus.
Dx Peripheral T Cell Lymphoma stage 2B bulky, aggressive Dec/09.
6 chop14 and Neulasta.
Clean PET April/10, 18 rads 36gy mop up. All done May 2010
Iffy scan Nov. 2011. Scan Feb 2012 .still in remission.Still NED Nov 2012.
Discharged Nov 2014.
May/2012. U/sound, thyroid scan, FNB. Benign adenoma.
Relapse Apr 2016. AITL. Some chemos then on to allo or hap transplant. Onc says long remission was good. Still very fixable. All I needed to hear. I am pumped and ready. BRING IT ON
Hi Tony99, I too am very sorry to hear about your Mother. If I believed that some of those alternative methods would help my Dad when he was diagnosed at stage 4 with a brain met, I would have moved heaven and earth to access them for him. Stage 4 is not cureable but can be managed with chemo and or radiation...you're right, it will only buy more time. My Dad did have radiation to his lung and brain and outside of hair thinning and fatigue after the radiation had no other side effects. I am guessing that the headaches and blackouts are being caused by the brain tumor growth but I suspect that the increasing weakness is due to the steroids. Long term use causes muscle breakdown but will increase appetite, energy and reduce the brain swelling, at least for a time. My Dad had to resort to using a cane for balance as he became weaker. As this progresses, weakness and more fatigue will increase. As far as her seizures... it's hard to say if they will intensify, or stay the same. My aunt who was suffering with lung cancer/brain met at the same time as my Dad only had mild blackouts, became weaker and more fatigued...she eventually was bedridden for the last 3 or 4 weeks. My Dad on the other hand was mobile, clearheaded until the day he passed. It has similarities but hit people differently. Please keep us posted on how she is doing. God Bless.
Caregiver to my Dad, who was diagnosed in June 2010 with Stage 1V NSCLC with single met to brain,
He sadly lost his battle in August 2010 and we miss his smiling Irish blue eyes terribly.
My Dad's story:
Thanks for the info irish, very informative!
I had lung with mets to brain, in December I had the Gamma Knife. As of this month I am cancer free in my noggin'
I can only tell you my experience. My mum had secondary brain tumor well still has....which had spread fom her lung. She had it diagnosed in July last year, she was wobbly and lost some sight but had radiotherapy which calmed the symptoms dramatically. She had it removed thisApril but unfortunatly the 1 percent left in has now become inoperable and is aggressive and she is having pallatitive care. The steriods can cause muscle weakness in the upper legs that could be the cause of the unsteadyness it could also be the tumor causeing he symptoms. Im so sorry